Nebraska, 2019

Hail and Damaging Wind in Nebraska, June 8, 2019

June 8, 2019 · NWS LBF · 15 events in 4 counties and zones

A stationary front and an approaching upper level trough lead to the development of scattered thunderstorms across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A stationary front and an approaching upper level trough lead to the development of scattered thunderstorms across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 8, 3:15 AM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Jun 8, 3:15 AM CST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
415 AM CDT Sat Jun 8 2019

.SHORT TERM...(Today through Sunday)
Issued at 311 AM CDT Sat Jun 8 2019

An upper trough currently over the northwestern U.S. will approach
the region today. Elevated showers and thunderstorms will be
widely scattered this morning mainly east of a Merriman through
North Platte line this morning. The approaching upper trough will
drive a cold front into western Nebraska today. The cold front
will be the main focus for thunderstorms this afternoon and
evening. Timing has slowed a bit and is expected to extend through
Imperial, Thedford and Ainsworth by 21Z. Moisture will pool ahead
of the front with dew points reaching the lower to middle 60s
this afternoon. By 20Z, which will be near peak heating,
thunderstorms will initiate near the front. Deep layer shear will
be 30-35 kts near and ahead of the front, while stronger back
behind the front. SB CAPES are forecast to range from 2500 to
3500 J/KG along and ahead of the front. The main threats from
the thunderstorms will be damaging winds and large hail. From the
SPC Day 1 outlook, a slight risk is forecast for areas east of a
Grant through Tryon and Atkinson line. The cold front will exit
the forecast area by 03Z and push the line of storms to the east.
From mid evening and overnight, the threat for showers and
thunderstorms will increase, focusing near the mid level front and
trough passage with better areal coverage expected across the
southeastern half of the forecast area. Another concern will be
heavy rainfall with thunderstorms. Overall storms motion will be
about 20 kts. According to the WPC Day 1 Excessive rainfall, a
slight risk is expected across much of Hayes, Lincoln, Custer and
Frontier County. A marginal risk extends north and west to near an
Ogallala through Ainsworth line.

Elevated showers are possible Sunday morning across the
southeastern zones as the upper trough continues to move east.
Increasing sunshine from west to east thorugh the day. Much
cooler temperatures however as high only from 63 to 65 over much
of the area.

.LONG TERM...(Sunday night through Friday)
Issued at 311 AM CDT Sat Jun 8 2019

Surface high pressure will build into the region Sunday night with
mostly clear skies. Lows will be quite cool from near 40 western
Sandhills and southwest to mid 40s northeast. very cool across
the forecast area. The record lows for Valentine and North Platte
are 37 and 38 degrees respectively Monday morning.

The next chance for showers and thunderstorms arrives late MOnday
night and continues through Tuesday night as an upper level
trough in northwest flow drops southeast. Looking dry Thursday
through Friday morning, followed by chances returning Friday
afternoon through Saturday. Ridging aloft will build back into the
Rockies and plains midweek with mainly dry conditions expected
through the end of the work week. Highs will be well below normal
Monday through Wednesday with highs from the upper 60s to low 70s
then warming to the low 80s by Friday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1234 AM CDT Sat Jun 8 2019

Showers and thunderstorms are currently over western and far
southwest Nebraska. However, have left the mention of
thunderstorms out of the TAF for the next several hours as these
showers and thunderstorms are expected to weaken before the reach
KVTN and KLBF overnight. As for tomorrow evening and overnight,
thunderstorm activity will become more widespread and have put the
mention of thunderstorms in the TAF. Winds will increase behind
the front with winds shifting to the north.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Gomez
Hazardous weather outlook, Jun 8, 3:15 AM CST, 1 hour 20 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
415 AM CDT Sat Jun 8 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-090915-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
415 AM CDT Sat Jun 8 2019 /315 AM MDT Sat Jun 8 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TODAY AND TONIGHT.

Thunderstorms will develop this afternoon and evening, some may be
strong to severe. The best chance for severe storms will be along
and southeast of a line from Atkinson to Thedford to Grant.

The North Platte River upstream from Lake McConaughy continues to
run high. Minor flooding is possible. Refer to the latest flood
warning for more details.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

Scattered thunderstorms are possible for much of the day Tuesday.
At this time severe weather potential is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

The radar

The North Platte radar (KLNX), 93 km away, was scanning. The volume nearest the first event began at 10:37 UTC.

Open the radar archive at this moment

Event by event

14 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Lincoln

When
June 8, 4:35 AM CST
Where
Lincoln County, 1.48 mi SSE of North Platte
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.130, -100.770

Hail, McPherson

When
June 8, 2:40 PM CST
Where
McPherson County, 5.39 mi NE of Tryon
Measured
1 in hail
Reported by
Public
Coordinates
41.600, -100.890

Hail, McPherson

When
June 8, 3:31 PM CST
Where
McPherson County, 3.61 mi SSW of Ringgold
Measured
1 in hail
Reported by
Public
Coordinates
41.470, -100.820

Hail, Lincoln

When
June 8, 3:45 PM CST
Where
Lincoln County, 14.76 mi NNE of Hershey
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.370, -100.900

Hail, Logan

When
June 8, 3:55 PM CST
Where
Logan County, 9.23 mi WSW of Stapleton
Measured
1.5 in hail
Reported by
Public
Coordinates
41.440, -100.690

Hail, Lincoln

When
June 8, 4:24 PM CST
Where
Lincoln County, 2.08 mi SW of North Platte
Measured
1.5 in hail
Property damage
$1,000
Reported by
Public
Coordinates
41.130, -100.810

A few car windshields broken at Bailey Yard on the northwest side of North Platte.

Thunderstorm Wind, Lincoln

When
June 8, 4:25 PM CST
Where
Lincoln County, 2.81 mi N of North Platte
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
41.190, -100.770

No significant damage reported.

Hail, Lincoln

When
June 8, 4:26 PM CST
Where
Lincoln County, 13.86 mi N of (Lbf)bird Fld North
Measured
1 in hail
Reported by
Public
Coordinates
41.330, -100.660

Hail, Lincoln

When
June 8, 4:27 PM CST
Where
Lincoln County, 9.69 mi NNE of (Lbf)bird Fld North
Measured
1 in hail
Reported by
Public
Coordinates
41.260, -100.610

Hail, Lincoln

When
June 8, 4:30 PM CST
Where
Lincoln County, 3.9 mi WSW of North Platte
Measured
1 in hail
Reported by
Public
Coordinates
41.130, -100.850

Hail, Lincoln

When
June 8, 4:35 PM CST
Where
Lincoln County, 1.48 mi SSE of North Platte
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.130, -100.770

Hail, Lincoln

When
June 8, 4:48 PM CST
Where
Lincoln County, 3.49 mi S of North Platte
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
41.100, -100.770

Hail, Lincoln

When
June 8, 4:54 PM CST
Where
Lincoln County, 3.49 mi S of North Platte
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
41.100, -100.770

Hail, Lincoln

When
June 8, 5:20 PM CST
Where
Lincoln County, 4.74 mi W of Brady
Measured
1 in hail
Reported by
Public
Coordinates
41.020, -100.460

Hail, Custer

When
June 8, 6:54 PM CST
Where
Custer County, 3.79 mi NE of Merna
Measured
1 in hail
Reported by
Public
Coordinates
41.520, -99.720

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 833730, 833731, 833732, 833733, 833734, 833736, 833746, 833737, 833738, 833739, 833741, 833742, 833743, 833744, 833745.